Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 8, 1998, 9:02 AM EST for Greene County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 9:02 AM EST (14:02 UTC)
- Expired
- Jan 8, 1998, 9:50 AM EST
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Greene County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 9:20 AM EST | Thunderstorm Wind | Wootens Xrds, NC | |
| Jan 8, 9:25 AM EST | Thunderstorm Wind 50 | Snow Hill, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS01 KMHX 081405 RRA SVRMHX NCC079-117-081450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 902 AM EST THU JAN 8 1998 * SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY LENOIR COUNTY * UNTIL 950 AM EST * THIS STORM WILL BE NEAR SNOW HILL BY 915 AM DEEP RUN BY 915 AM KINSTON BY 925 AM * AT 900 AM EST RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF SNOW HILL AND NEAR LAGRANGE MOVING EASTNORTHEAST AT 40 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 9:00 AM EST, 2 minutes earlier.
Area forecast discussion, Jan 8, 9:00 AM EST, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 AM EST THU JAN 8 1998 RDU: CONVECTION FIRING IN THE COASTAL PLAIN AND SHOULD TRAVERSE ERN NC THROUGH MID AFTN. LIKELY POPS INLAND...MAYBE ONLY 40 PCNT ALG THE OUTER BANKS-LATE. MID 70S INLAND AND 65-70 BANKS. QUITE BREEZY THIS AFTN WITH STRONG LLJ AND GOOD MIXING AHEAD OF TSTMS. CWF: WILL RAISE SEAS ON S END TO 10 FT. FEW OTHER CHANGES NEEDED. DISC: SUNSHINE IS OCCURRING AHEAD OF LEADING EDGE OF LN TSRA...CAPES LIKELY TO RISE TO AROUND 1000 J/KG. SUPER WIND FIELDS TDA AND SVR POTENTIAL IS GOOD WITH WARM AND SOUPY AIR MASS AND IMPRESSIVE UPPER LEVEL DIVERGENCE. JUST SPOKE WITH SELS AND THEY ARE CONSIDERING SVR TSTM WATCH FOR MHX CWA. .MHX...SCA COASTAL WATERS AND SOUNDS. RVT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:46 AM EST | Severe Thunderstorm Warning | MHX | Duplin | 44 min |
| Jan 8, 9:02 AM EST | Severe Thunderstorm Warning | MHX | Martin | 48 min |
| Jan 8, 9:30 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 50 min |
| Jan 8, 9:42 AM EST | Severe Thunderstorm Warning | MHX | Martin | 48 min |
| Jan 8, 9:57 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 48 min |
| Jan 8, 10:11 AM EST | Severe Thunderstorm Warning | MHX | Craven, Pamlico | 49 min |
| Jan 8, 10:24 AM EST | Severe Thunderstorm Warning | MHX | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.